Format

Send to

Choose Destination
See comment in PubMed Commons below
J Pharmacol Exp Ther. 2000 Jun;293(3):870-8.

Transporter-mediated release: a superfusion study on human embryonic kidney cells stably expressing the human serotonin transporter.

Author information

1
Department of Pharmacology, University of Vienna, Austria. harald.sitte@univie.ac.at

Abstract

HEK 293 cells stably expressing the human serotonin transporter (hSERT) were grown on coverslips, preincubated with [(3)H]5-hydroxytryptamine (5-HT), and superfused. Substrates of the hSERT [e.g., p-chloroamphetamine (PCA)], increased the basal efflux of [(3)H]5-HT in a concentration-dependent manner. 5-HT reuptake blockers (e.g., imipramine, paroxetine) also raised [(3)H]5-HT efflux, reaching approximately one-third of the maximal effect of the hSERT substrates. In uptake experiments, both groups of substances inhibited [(3)H]5-HT uptake. Using the low-affinity substrate [(3)H]N-methyl-4-phenylpyridinium (MPP(+)) to label the cells in superfusion experiments, reuptake inhibitors failed to enhance efflux. Similar results were obtained using human placental choriocarcinoma (JAR) cells that constitutively express the hSERT at a low level. By contrast, PCA raised [(3)H]MPP(+) efflux in both types of cells, and its effect was inhibited by paroxetine. The addition of the Na(+),K(+)-ATPase inhibitor ouabain (100 microM) to the superfusion buffer enhanced basal efflux of [(3)H]5-HT-loaded hSERT cells by approximately 2-fold; the effect of PCA (10 microM) was strongly augmented by ouabain, whereas the effect of imipramine was not. The Na(+)/H(+) ionophore monensin (10 microM) also augmented the effect of PCA on efflux of [(3)H]5-HT as well as on efflux of [(3)H]MPP(+). In [(3)H]5-HT-labeled cells, the combination of imipramine and monensin raised [(3)H]5-HT efflux to a greater extent than either of the two substances alone. In [(3)H]MPP(+)-labeled cells, imipramine had no effect on its own and fully reversed the effect of monensin. The results suggest that the [(3)H]5-HT efflux caused by uptake inhibitors is entirely due to interrupted high-affinity reuptake, which is ongoing even under superfusion conditions.

PMID:
10869387
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center